Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 

 

Antimonotone quadratic forms and partially ordered sets


Authors: L. A. Nazarova, A. V. Roiter and M. N. Smirnova
Translated by: the authors
Original publication: Algebra i Analiz, tom 17 (2005), nomer 6.
Journal: St. Petersburg Math. J. 17 (2006), 1015-1030
MSC (2000): Primary 06-99
DOI: https://doi.org/10.1090/S1061-0022-06-00938-1
Published electronically: September 20, 2006
MathSciNet review: 2202449
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Representations of partially ordered sets (posets) and quivers are an important part of the theory of matrix problems and algebra representations. Along with chains (linearly ordered sets), a special role is played by certain special posets; in this paper it is shown that they are in one-to-one correspondence with the rational numbers that are greater than or equal to $ 1$.

A wattle $ \langle n_1 ,\dots,n_t\rangle$ is a union of nonintersecting chains $ Z_i$ $ (\vert Z_i\vert=n_i)$ such that the minimal element of $ Z_i$ is smaller than the maximal element of $ Z_{i+1}$ $ (i=1 ,\dots,t-1)$ (and these are the only possible comparisons). The known lists of critical (i.e., minimal) infinitely representable and wild posets consist of cardinal chains, with the exception of one poset in the first list (namely, $ \langle 2,2\rangle+Z_4$) and one in the second (namely, $ \langle 2,2\rangle+Z_5)$. At the same time, the authors have assigned a rational number $ P(S)$ to each poset $ S$ in such a way that $ P(S)<4$ if and only if $ S$ is finitely representable and $ P(S)=4$ if and only if $ S$ is tame. A poset $ S$ is said to be $ P$-faithful if $ P(S')<P(S)$ whenever $ S'\subset S$.

From the work of Zeldich, Sapelkin, and the authors it follows that the $ P$-faithful posets are cardinal sums of $ r$-sets, i.e., they are wattles of a special type (chains can be regarded as a partial case of $ r$-sets).

In the present paper, the notion of an antimonotone poset is introduced, and a criterion for a poset to be antimonotone is presented under the assumption that the quadratic form $ \sum_{s_i\le s_j}x_ix_j$ $ (S=\{s_1 ,\dots,s_n\})$ is positive semidefinite. At the same time, we manage to substantially simplify the proof of the criterion for a poset to be $ P$-faithful, avoiding an item-by-item examination of several dozens of various cases. Also, simple explicit formulas for calculation of $ P(S)$ are obtained, which lead in an elementary way to the lists of critical posets (originally, they arose as a result of a cumbersome and complex argument).


References [Enhancements On Off] (What's this?)

  • 1. G. M. Fikhtengol'ts, A course of differential and integral calculus. Vol. 1, Gostekhizdat, Moscow-Leningrad, 1947. (Russian)
  • 2. A. V. Roĭter, The norm of a relation, Representation theory, I (Ottawa, Ont., 1984) Lecture Notes in Math., vol. 1177, Springer, Berlin, 1986, pp. 269–271. MR 842470, https://doi.org/10.1007/BFb0075269
  • 3. L. A. Nazarova and A. V. Roĭter, The norm of a relation, separation functions, and representations of marked quivers, Ukraïn. Mat. Zh. 54 (2002), no. 6, 808–840 (Russian, with English and Ukrainian summaries); English transl., Ukrainian Math. J. 54 (2002), no. 6, 990–1018. MR 1956639, https://doi.org/10.1023/A:1021768405079
  • 4. Mark V. Zel′dīch, On characteristic forms of partially ordered sets with simple connected Hasse graph, Vīsn. Kiïv. Unīv. Ser. Fīz.-Mat. Nauki 4 (2001), 36–44 (Ukrainian, with English and Ukrainian summaries). MR 1935927
  • 5. Mark V. Zel′dīch, On 𝜌-faithful partially ordered sets, Vīsn. Kiïv. Unīv. Ser. Fīz.-Mat. Nauki 4 (2001), 45–51 (Ukrainian, with English and Ukrainian summaries). MR 1935928
  • 6. A. I. Sapelkin, 𝑃-faithful partially ordered sets, Ukraïn. Mat. Zh. 54 (2002), no. 10, 1381–1395 (Russian, with English and Ukrainian summaries); English transl., Ukrainian Math. J. 54 (2002), no. 10, 1669–1688. MR 2015489, https://doi.org/10.1023/A:1023784320474
  • 7. M. V. Zel'dich, On characteristic and multiply transitive forms of partially ordered sets. On $ P$-exact partially ordered sets, Preprint, Kiev. Nat. Univ. T. Shevchenka, Kiev, 2002, 64 pp.
  • 8. M. M. Kleĭner, Partially ordered sets of finite type, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 28 (1972), 32–41 (Russian). Investigations on the theory of representations. MR 0332585
  • 9. Claus Michael Ringel, Tame algebras and integral quadratic forms, Lecture Notes in Mathematics, vol. 1099, Springer-Verlag, Berlin, 1984. MR 774589
  • 10. L. A. Nazarova, Partially ordered sets of infinite type, Izv. Akad. Nauk SSSR Ser. Mat. 39 (1975), no. 5, 963–991, 1219 (Russian). MR 0406878
  • 11. A. G. Zavadskiĭ, Differentiation with respect to a pair of places, Matrix problems (Russian), Akad. Nauk Ukrain. SSR Inst. Mat., Kiev, 1977, pp. 115–121 (Russian). MR 0505908
    A. G. Zavadskiĭ and L. A. Nazarova, Partially ordered sets of tame type, Matrix problems (Russian), Akad. Nauk Ukrain. SSR Inst. Mat., Kiev, 1977, pp. 122–143 (Russian). MR 0505911
  • 12. I. R. Shafarevich (ed.), Algebra. VIII, Encyclopaedia of Mathematical Sciences, vol. 73, Springer-Verlag, Berlin, 1992. Representations of finite-dimensional algebras; A translation of Algebra, VIII (Russian), Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow; Translation edited by A. I. Kostrikin and I. R. Shafarevich. MR 1239446
    P. Gabriel and A. V. Roĭter, Representations of finite-dimensional algebras, Algebra, VIII, Encyclopaedia Math. Sci., vol. 73, Springer, Berlin, 1992, pp. 1–177. With a chapter by B. Keller. MR 1239447
  • 13. S. A. Kruglyak and A. V. Roĭter, Locally scalar representations of graphs in the category of Hilbert spaces, Funktsional. Anal. i Prilozhen. 39 (2005), no. 2, 13–30, 94 (Russian, with Russian summary); English transl., Funct. Anal. Appl. 39 (2005), no. 2, 91–105. MR 2161513, https://doi.org/10.1007/s10688-005-0022-8
  • 14. I. K. Redchuk and A. V. Roĭter, Singular locally scalar representations of quivers in Hilbert spaces, and separating functions, Ukraïn. Mat. Zh. 56 (2004), no. 6, 796–809 (Russian, with English and Ukrainian summaries); English transl., Ukrainian Math. J. 56 (2004), no. 6, 947–963. MR 2106639, https://doi.org/10.1007/s11253-005-0086-x

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 06-99

Retrieve articles in all journals with MSC (2000): 06-99


Additional Information

L. A. Nazarova
Affiliation: Institute of Mathematics, National Academy of Sciences of Ukraine, Tereshchenkovska 3, Kiev 01601, Ukraine

A. V. Roiter
Affiliation: Institute of Mathematics, National Academy of Sciences of Ukraine, Tereshchenkovska 3, Kiev 01601, Ukraine
Email: roiter@imath.kiev.ua

M. N. Smirnova
Affiliation: Institute of Mathematics, National Academy of Sciences of Ukraine, Tereshchenkovska 3, Kiev 01601, Ukraine

DOI: https://doi.org/10.1090/S1061-0022-06-00938-1
Keywords: Quiver, graph, wattle, faithful poset, antimonotone poset
Received by editor(s): February 14, 2005
Published electronically: September 20, 2006
Article copyright: © Copyright 2006 American Mathematical Society